Results 1 to 7 of 7

Thread: Another bowel program problem thread

  1. #1

    Another bowel program problem thread

    Here is my problem. For the last month or so after my bowel program I will have leaks. It has been getting consistently worse over the last four weeks. Not a lot comes out, just clear snotty stuff. Sometimes actually stool. This will happen three or four times after the bowel program and can happen three or four hours after I am supposedly done. This has never happened before.

    I eat a lot of vegetables along with some type of protein every meal. I drink at least 10 glasses of water a day. 8 ounce glasses. I also drink two Boost with extra protein every day.

    Here is my routine. I do my bowel program every other morning. I have been doing it this way for 23 years.
    Day 1: I eat lunch after bowel program. I usually have a snack midafternoon. I eat supper and take one stool softener.
    Day 2: I have breakfast which incorporates flax. I have lunch and take one stool softener. I eat supper and take two Bisacodyl laxative tablets for the bowel program the next morning.

    bowel program routine: One suppository is placed at 8 AM. After a half-hour digital stimulation is started. On a good day I am done in two and a half hours. But lately it has been taking closer to four hours.

    Products used:
    Geri Care - Stool softener - Docusate Sodium 100 mg
    Bisacodyl - delayed release - laxative - 5 mg
    Fleet Adult Liquid Glycerin Suppository .25 fluid ounces

    I am meeting with the surgeon in the beginning of November to discuss a colostomy. In the meantime I would like to quit having these leaking problems. Does anyone have any suggestions on what I could change in my routine?

    Thanks, Clint
    Last edited by countryboy; 10-16-2017 at 06:04 PM.
    "Some days you eat the bear, some days the bear eats you?"
    http://plegicoutdoorsman.blogspot.com/

  2. #2
    Mucous leakage after bowel (not bowl) care is common if the bowel is overly stimulated during the bowel care regimen. This can be using too strong a laxative (bisacodyl tablets), or suppository (glycerin for you) or doing digital stimulation too long or too vigorously. This mucous leakage is very caustic and can burn your skin, and usually has a very foul odor. It has been nicknamed "butt snot" or "afterburn".

    Best to only make one change at a time in your regimen to try to correct this. Here are some suggestions:


    • Try at different type of suppository, or better yet, Enemeez which causes less of this problem.
    • Do bowel care within 30 minutes after a meal. This uses the gastrocolic reflex to decrease the time of emptying, and more complete emptying.
    • Consider decreasing or even eliminating the bisacodyl tablets. Long term use can increase risks for a megacolon as well.
    • Do bowel care upright on a toilet or commode instead of in bed.
    • A suppository should have done its job within 15 minutes. Waiting longer to start dig stim may actually increase the time it takes to empty.
    • Sitting for 2.5 hours on a toilet or commode will significantly increase your risks for hemorrhoids. A good bowel care regimen, which is part of a well designed bowel program, should take no more than 45-60 minutes.
    • Digital stimulation should not be done for more than 5 minutes at a time, although you may need to repeat it several times with "rests" in between for complete emptying of the rectal vault.


    Have you been evaluated for bowel transit time? It can be up to 72 hours in people with SCI, but much longer can occur in someone is developing a megacolon. Have you had a bowel ultrasound or KUB Xray?

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  3. #3
    Quote Originally Posted by countryboy View Post
    Here is my problem. For the last month or so after my bowl program I will have leaks. It has been getting consistently worse over the last four weeks. Not a lot comes out, just clear snotty stuff. Sometimes actually stool. This will happen three or four times after the bowl program and can happen three or four hours after I am supposedly done. This has never happened before.

    I eat a lot of vegetables along with some type of protein every meal. I drink at least 10 glasses of water a day. 8 ounce glasses. I also drink two Boost with extra protein every day.

    Here is my routine. I do my bowl program every other morning. I have been doing it this way for 23 years.
    Day 1: I eat lunch after bowl program. I usually have a snack midafternoon. I eat supper and take one stool softener.
    Day 2: I have breakfast which incorporates flax. I have lunch and take one stool softener. I eat supper and take two Bisacodyl laxative tablets for the bowl program the next morning.

    Bowl program routine: One suppository is placed at 8 AM. After a half-hour digital stimulation is started. On a good day I am done in two and a half hours. But lately it has been taking closer to four hours.

    Products used:
    Geri Care - Stool softener - Docusate Sodium 100 mg
    Bisacodyl - delayed release - laxative - 5 mg
    Fleet Adult Liquid Glycerin Suppository .25 fluid ounces

    I am meeting with the surgeon in the beginning of November to discuss a colostomy. In the meantime I would like to quit having these leaking problems. Does anyone have any suggestions on what I could change in my routine?

    Thanks, Clint
    I know that bisacodyl suppositories can cause a mucus discharge hours after a bowel program, often referred to as "after burn," and it seems that maybe any suppository that works by irritating the mucosa can cause the same effect, including glycerin suppositories. You might try the Enemeez mini enemas. The Enemeez company will send you free samples to try. Contact them through there website: https://enemeez.com

    Another idea is to try to flush out the remainder of the glycerin suppository after a bowel program by using a regular urinary catheter and a bulb syringe. Fill the bulb syringe with warm (not hot) water, insert the catheter into the rectum. Then insert the tip of the bulb syringe into the funnel end of the catheter and squeeze the bulb to flush water through the catheter into the rectum to flush out suppository residue. Best done sitting on a toilet or commode chair

  4. #4
    Quote Originally Posted by SCI-Nurse View Post
    Have you been evaluated for bowel transit time? It can be up to 72 hours in people with SCI, but much longer can occur in someone is developing a megacolon. Have you had a bowel ultrasound or KUB Xray?

    (KLD)
    I have never been evaluated for bowel transit time. I have had a KUB x-ray. There always seems to be stool collected on my left side.
    "Some days you eat the bear, some days the bear eats you?"
    http://plegicoutdoorsman.blogspot.com/

  5. #5
    You can do a "poor man's" transit study yourself. Eat a small can of canned corn, and then watch to see when the undigested hulls come out in your stool. With a megacolon your bowel would not only be full of stool, but also distended, and the normal rugae (folds or indendations) would be smoothed out:

    (KLD)
    Attached Images Attached Images  
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  6. #6
    Thanks for all of the great info. I wish I had switched to this way a long time ago.
    "Some days you eat the bear, some days the bear eats you?"
    http://plegicoutdoorsman.blogspot.com/

  7. #7
    Senior Member air ohs's Avatar
    Join Date
    Mar 2003
    Location
    CHATHAM,ONT,CANADA
    Posts
    692
    +++ on the corn we call them trackers ..because you can track them lol

Similar Threads

  1. Still have the problem with my bowel program
    By backwoodsrider in forum Care
    Replies: 9
    Last Post: 04-29-2015, 08:18 PM
  2. What?? No Super Bowl Thread!
    By Obieone in forum Life
    Replies: 40
    Last Post: 02-06-2012, 03:25 PM
  3. Problem with bowel program
    By d1h5b in forum Care
    Replies: 1
    Last Post: 07-28-2009, 09:59 PM
  4. Bowl program problem
    By juanitag35 in forum Care
    Replies: 7
    Last Post: 01-15-2009, 12:15 PM
  5. Bowl Program help
    By Monty289 in forum Care
    Replies: 7
    Last Post: 05-30-2002, 08:27 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •